Hail, Colfax
- When
- August 7, 4:59 PM MST to 5:09 PM MST
- Where
- Colfax County, 12.41 mi WNW of Van Houten
- Measured
- 2.25 in hail
- Reported by
- Social Media
- Coordinates
- 36.887, -104.729
Hail slightly larger than two inches along NM-555 west of Raton.
The center of upper level high pressure drifted westward into Arizona on the 7th and allowed stronger northwest flow to develop aloft over northeastern New Mexico. A very unstable atmosphere developed toward the late afternoon hours as moist low level southeasterly flow combined with strong afternoon heating and stronger winds aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The center of upper level high pressure drifted westward into Arizona on the 7th and allowed stronger northwest flow to develop aloft over northeastern New Mexico. A very unstable atmosphere developed toward the late afternoon hours as moist low level southeasterly flow combined with strong afternoon heating and stronger winds aloft. The first thunderstorms developed around the Vermejo Park area where hail over two inches was reported. Storms continued to increase in coverage around Colfax and Union counties while pushing south toward the Interstate 40 corridor. Several storms went on to produce one to two inch hail with high winds and torrential rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 7, 4:34 PM MST, 25 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 534 PM MDT Tue Aug 7 2018 .AVIATION... 00Z TAF CYCLE A Severe Thunderstorm Watch is in effect for northeastern NM thru 9 pm. Storms are still developing over the high terrain of the Sangre de Cristo Mts and near the Colorado border as of 23Z. This activity will move southeast and organize more into a few severe storms as the evening progresses. Farther west, convective outflows are forcing a few SHRA/TSRA into the Rio Grande Valley from KSAF to KABQ. Latest near-term, hi-res model guidance shows SHRA continuing thru around 08Z within central NM before tapering off overnight. Eastern NM will likely stay active much of the night as TSRA tapers to an area of rain with embedded TS thru the early morning. Another active day is expected Wednesday. Guyer && .PREV DISCUSSION...244 PM MDT Tue Aug 7 2018... .SYNOPSIS... Severe storms are possible over the far northeast highlands and plains this evening, capable of producing large hail, strong winds, frequent lightning, and locally heavy rainfall. Storms will generally move east-southeast toward the eastern New Mexico border late this evening. Another round of afternoon storms is expected along the central mountain chain eastward, with above normal temperatures Wednesday. A backdoor front will bring a gap wind through the central mountain chain to Albuquerque and Santa Fe Wednesday night. The front will also replenish moisture in the central valley, enhancing storm coverage there Thursday. Friday will see the best coverage of storms over much of the state with high temperatures trending below normal. Drier conditions are expected this weekend, however spotty storms will still exist. High temperatures look to remain below normal through the weekend as well. && .DISCUSSION... A growing batch of cu are forming over the higher terrain, as is usual for August over NM. This evening's main concern remains over the far northeast highlands and adjacent plains where a few severe thunderstorm cells are likely to develop. Plenty of sfc moisture, instability of 2000-2500 J/kg of CAPE, and sfc-6km shear of 30-40kts with NW flow aloft will allow for the potential for large hail, frequent lightning, locally heavy rainfall, and strong downburst winds up to 70mph. A Severe Thunderstorm Watch is out for Colfax and Union Counties to 9pm MDT this evening as a result. Storms are expected to evolve and become more organized as they generally move east- southeast 20-30mph toward far northeast NM and southeast CO. Models also continue to show the east- central highlands seeing convective activity later this afternoon and evening. Outflows from the strong storms over far northeast NM and the east-central highlands could collide later this evening over east-central NM keeping storm activity going well into the night for locales near and around Tucumcari. The outflow/backdoor bdry will push further south and west to the east slopes of the Sangre's and to around I-40 Wednesday. This will setup another day of afternoon convection there, with a few storms again likely becoming severe over the northeast plains. The backdoor push moves through the gaps of the central mtn chain Wednesday night bringing a gap wind to ABQ and Santa Fe. The added moisture will provide an uptick in storm coverage over central valley locations Thursday. High temperatures also fall Thursday behind the front, into the upper 80s for ABQ. Temperatures fall a few degrees more Friday. Storm coverage will be at its peak Friday for the state as a whole as the front pushes past the continental divide. The threat of locally heavy rainfall and flash flooding spreads into western NM as a result. The upper high builds back over the Great Basin by Saturday setting up a drier northeast flow over NM. Expect a downtrend in storm coverage, although the southern third of NM does look to keep a healthy batch of storms going. The northeast flow remains Sunday, with an upper level low moving into the panhandle of Texas sometime Sunday into early next week. This would enhance storm coverage for eastern NM. It would also help keep temperatures down below normal as well. 24 && .FIRE WEATHER... Hot, dry and unstable conditions continue across much of northwest New Mexico, while hot, moist and unstable conditions prevail across eastern New Mexico. Wetting storms will favor the higher terrain and northeast plains this evening. More of the same Wednesday as the upper high holds-on over southern UT and northern AZ. Wetting storms will progress further south across the eastern plains Wednesday night. Humidity and chances for wetting rain will ramp-up late week as the upper high moves further northwest across the Great Basin, allowing moisture to spread west across the state. High temperatures will trend down as a result of the added cloud cover and rain-cooling. The upper high will move south to over AZ and/or southern CA early to mid next week and expand over NM, leading to a warming trend with daily rounds of wetting storms trending down but still remaining active. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 303 AM MDT Tue Aug 7 2018 NMZ501>540-081100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 303 AM MDT Tue Aug 7 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Severe thunderstorms are expected across portions of northeast and east central New Mexico this afternoon and evening. Storms will initially be discrete but as they shift eastward, they will grow upscale into a small cluster. Large hail will be the initial threat, however, the potential for damaging wind gusts will increase as the storms shift east. Locally heavy rainfall and flash flooding is also possible with any storms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms will continue to increase in number and intensity through the remainder of the work week. Severe weather remains possible Wednesday afternoon and evening across northeast and east central New Mexico. Once again, large hail and damaging winds will be the main threats. Heavy rain will also be a concern area wide through the remainder of the week as soils become increasingly saturated and storm motion slows. Though localized areas of flash flooding is possible on Wednesday, concern for flash flooding is maximized on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
Special Weather Statement National Weather Service Albuquerque NM 324 PM MDT TUE AUG 7 2018 NMZ508-072200- Southwest Mountains- 324 PM MDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CATRON COUNTY UNTIL 400 PM MDT... At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles east of Old Horse Springs, or 21 miles south of Datil, moving southwest at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Catron County. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3395 10788 3382 10774 3363 10791 3383 10813 TIME...MOT...LOC 2124Z 048DEG 8KT 3384 10788 40
Special Weather Statement National Weather Service Albuquerque NM 331 PM MDT TUE AUG 7 2018 NMZ508-509-072200- San Francisco River Valley-Southwest Mountains- 331 PM MDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CATRON COUNTY UNTIL 400 PM MDT... At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near Reserve, moving southwest at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Reserve, Cruzville and San Francisco Plaza. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3386 10871 3373 10856 3354 10874 3374 10896 TIME...MOT...LOC 2131Z 048DEG 8KT 3375 10871 40
Special Weather Statement National Weather Service Albuquerque NM 443 PM MDT TUE AUG 7 2018 NMZ507-519-520-072315- West Central Highlands-Lower Rio Grande Valley-Middle Rio Grande Valley/Albuquerque Metro Area- 443 PM MDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIBOLA...WEST CENTRAL VALENCIA AND NORTH CENTRAL SOCORRO COUNTIES UNTIL 515 PM MDT... At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 25 miles west of Belen, moving east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Cibola...west central Valencia and north central Socorro Counties. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3453 10733 3471 10730 3472 10702 3445 10706 TIME...MOT...LOC 2242Z 276DEG 7KT 3461 10723 40
Special Weather Statement National Weather Service Albuquerque NM 500 PM MDT TUE AUG 7 2018 NMZ521-522-072330- Sandia/Manzano Mountains-Estancia Valley- 500 PM MDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO AND NORTHWESTERN TORRANCE COUNTIES UNTIL 530 PM MDT... At 459 PM MDT, Doppler radar was tracking a strong thunderstorm near Tajique, or 15 miles west of Estancia, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tajique, Chilili and Torreon. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3476 10640 3489 10639 3490 10610 3469 10616 TIME...MOT...LOC 2259Z 277DEG 14KT 3482 10632 40
Special Weather Statement National Weather Service Albuquerque NM 523 PM MDT TUE AUG 7 2018 NMZ518-080000- Santa Fe Metro Area- 523 PM MDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANTA FE COUNTY UNTIL 600 PM MDT... At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near La Cienega, or 11 miles west of Santa Fe, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Santa Fe, Eldorado At Santa Fe, La Cienega and Tesuque. This includes Interstate 25 between Mile Markers 269 and 284. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3546 10596 3554 10623 3571 10621 3573 10591 TIME...MOT...LOC 2323Z 277DEG 8KT 3562 10614 40
Special Weather Statement National Weather Service Albuquerque NM 553 PM MDT TUE AUG 7 2018 NMZ518-080030- Santa Fe Metro Area- 553 PM MDT TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANTA FE COUNTY UNTIL 630 PM MDT... At 553 PM MDT, Doppler radar was tracking a strong thunderstorm near La Cienega, or 12 miles southwest of Santa Fe, moving east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Santa Fe, Eldorado At Santa Fe, La Bajada and La Cienega. This includes Interstate 25 between Mile Markers 265 and 283. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3552 10625 3570 10622 3572 10593 3545 10598 TIME...MOT...LOC 2353Z 277DEG 7KT 3561 10615 40
The Pueblo radar (KPUX), 181 km away, was scanning. The volume nearest the first event began at 23:59 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail slightly larger than two inches along NM-555 west of Raton.
Hail up to the size of two inches in Grenville. Most hail stones were between pea and dime size.
Hail up to the size of pennies near Eldorado. Most hail stones were the size of peas.
Abundant amounts of hail up to the size of half dollars 11 miles west-northwest of Maxwell. Roof damage reported from this storm. Damage amounts estimated for minor damage.
Hail up to the size of golf balls covering the ground northwest of Maxwell.
Hail up to the size of pennies partially covering the ground northwest of Maxwell.
High winds pulled plants from ground and downed several tree limbs. Very heavy rainfall and small hail accompanied the high winds.
A peak wind gust up to 58 mph was reported at Mills Canyon.
Melrose Bombing Range reported a peak wind gust up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763738, 763739, 763740, 763741, 763742, 763743, 763744, 763750, 763751.